You already know that over-the-counter drugs aren’t necessarily safe just because they’re easy to buy. But there is one popular over-the-counter drug you should never take… because once you do you may never be able to stop taking it – unless you are willing to brave some terrible withdrawal symptoms.
The drug I’m talking about is Cetirizine (Zyrtec), a second-generation antihistamine used in the treatment of hay fever, allergies, angioedema, and urticaria. And with the allergy and hay fever season around the corner, chances are that you may be tempted to take Cetirizine, especially if you suffer badly with allergy and hay fever symptoms.
Never letting you go
To give you an idea of how popular Cetirizine is, it was the highest-grossing new non-food product of 2008 in the US… This antihistamine used to be available on prescription only, but it is now widely available over-the-counter in the US and Canada. In the UK, it is only allowed to be sold without a prescription in limited quantities.
“It is almost as if the [American Food and Drug Administration] FDA would prefer this issue disappeared. The FDA executives who were notified seem to be treading water on this problem, hoping that it will sink without a trace.”
That’s a comment left in a discussion forum on the US website, The People’s Pharmacy. The ‘problem’ they are talking about is the relentless itching, burning and hives that can appear all over your body when you stop taking Cetirizine.
The People’s Pharmacy has received hundreds of reports of symptoms that include red, inflamed skin and hives that appear when people stop taking this antihistamine.
If you ask your doctor about these horrible symptoms, he’ll probably say, “that’s the reason you need to keep on taking it!”
It seems that most doctors don’t know about these withdrawal symptoms from drugs that contain the ingredient cetirizine.
One woman tells how she stopped taking the drug after three years because she was going for allergy testing. Soon after stopping it, her entire body began itching so horribly that she had to go to A&E for help. Her symptoms disappeared when she took a Cetirizine pill “by accident” and within ten minutes all the itching was gone.
Since then, she has tried at least ten times to quit the drug over several years with no success. The itching simply gets worse each time she tries.
Another user explains how he tried to get off this drug “many times,” but the “horrible skin itching” burned so badly he had to start taking it again.
The People’s Pharmacy first notified the FDA of these reports almost four years ago. But it said “there is still nothing in the medical literature or prescribing information about withdrawal symptoms.” And the “medical and scientific community seems equally indifferent.”
The only good news is that if you can tough it out, the symptoms seem to go away after several weeks. The best way to discontinue the drug is to wean yourself off it slowly by taking a smaller dose each day, taking vitamin C and quercetin (a natural antihistamine from plants), and to take hot showers to bring some relief.
But without any warnings on the package or notice from medical authorities, most people will continue to have no idea that these horrible reactions can happen.
As another user said:
“I hope someday that there is something done about this drug. At a minimum there should be some sort of disclaimer about the withdrawal effects. I wish when I was put on this drug that there was more information out there so that I would have never taken it in the first place.”
Oh and by the way, 40 per cent of people who used this drug reported these common side effects: Dryness of the mouth, nose and throat, drowsiness, urinary retention, and blurred vision. Nightmares and headaches are also commonly reported side effects. Stomach aches are usually rare, but mostly present in patients with lactose intolerance. In 2012, the FDA added cetirizine in Drugs to Watch List for oculogyric crisis – an extreme and sustained upward deviation of the eyes.
Did you find this information useful?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert Sinott
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Intense itching from stopping Zyrtec (cetirizine) suddenly” April 24, 2014, People’s Pharmacy Alerts, peoplespharmacy.com
“Doctors really do raise your blood pressure” Robert Preidt, March 26, 2014, WebMD, webmd.com